What are the best ways to ease pain of mouth ulcers? DR MARTIN SCURR answers your health questions

My 50-year-old son has suffered with large and painful mouth ulcers all his life and no over-the-counter remedies seem to work. He’s also had ankylosing spondylitis since childhood and has a stressful job. What’s the best way to get rid of these sores?

Ruth Harris, Frimley, Surrey.

This sounds like recurrent aphthous stomatitis (RAS), a common although somewhat mysterious condition that causes recurrent mouth ulcers.

At any one time up to a fifth of the population suffers from RAS. The various potential causes include vitamin deficiencies and trauma — for instance, as a result of ill-fitting dentures.

Another recent theory is that it’s due to a problem with the immune cells that protect the lining of the mouth.

Indeed, recent, groundbreaking research on the 500,000 participants in the UK Biobank study (a database of genetic and general health information) has confirmed a strong association between RAS and ankylosing spondylitis, the immune condition your son has (where the spine and other parts of the body become inflamed as a result of a faulty immune system response).

At any one time up to a fifth of the population suffers from RAS. The various potential causes include vitamin deficiencies and trauma — for instance, as a result of ill-fitting dentures

According to the description in your longer letter, your son has the typical pattern of an RAS sufferer, with periods when he is ulcer-free, punctuated by times when he has several painful ulcers all at once.

There are a number of recommended treatments that are available on prescription.

An antibacterial mouthwash containing tetracycline dissolved in water is effective in treating mouth ulcers, even though there’s no bacterial infection (it’s not clear how it helps). There is also dexamethasone mouthwash, which is prescription-only and contains a steroid drug to suppress painful inflammation in the mouth.

Or there is Orabase, a gel available over the counter or online that contains a different steroid, triamcinolone. This is applied to each ulcer twice daily. Finally, a 2 per cent lidocaine local anaesthetic gel can at least make mealtimes less uncomfortable.

Six months ago, an insect bite left me with a painful and swollen right foot and ankle. Antibiotics failed to make it any better and, despite X-rays and CT and MRI scans, doctors are baffled by why it remains inflamed.

I am 80 and hobbling around in constant pain. It’s like walking on broken glass.

Terry Talbot, Lytham, Lancashire.

I SYMPATHISE with your frustration at not having a firm diagnosis for your condition — I suspect the problem may be lymphoedema arising from the bite itself and damage to a part of the lymphatic system.

This is the system that removes waste, bacteria and other unwanted substances from the tissues via lymphatic fluid. This waste is then drained back into the bloodstream through tubes called lymphatic channels.

It is possible that the insect bite damaged lymphatic channels in your leg. This in turn can lead to a build-up of lymphatic fluid in the tissues, a condition known as lymphoedema. Bacterial organisms that flourished as a result of the bite may have been resistant to the antibiotic used to treat it, and this may have exacerbated the damage.

But the X-rays and scans would not necessarily have detected this, as a specific form of imaging is required to outline the lymphatic channels of the leg.

If lymphoedema is confirmed, then wearing a compression sock right up to the knee will help with symptoms. In some cases, specialised massage techniques are also used to disperse the fluid and ease inflammation.

I would suggest talking to your GP about further investigations.

Write to Dr Scurr

Write to Dr Scurr at Good Health, Daily Mail, 9 Derry Street, London W8 5HY or email: [email protected] — include contact details. Dr Scurr cannot enter into personal correspondence. Replies should be taken in a general context. Consult your own GP with any health worries. 

In my view… Steer clear of artificial sweeteners 

I am worried about the amount of chemicals and additives in our food. For instance, high-fructose corn syrup, a sweetener, has been linked to fatty liver disease if consumed in excess. 

There are also all kinds of preservatives, colourings and flavourings that some experts fear will have a cocktail effect, damaging our health. 

And now I read that, under draft guidelines proposed by the World Health Organisation (WHO), artificial sweeteners should not be used either as part of a diabetes management programme or as a way of helping with obesity. 

Why? Because, says the WHO, they are more likely to result in weight gain in the long-term. Artificial sweeteners have always been promoted as inert and therefore harmless. 

But increasingly, recent studies show that some of these chemicals affect the gut microbiome (the billions of bacteria and other microbes that play a key role in our health) and may also actually raise blood-sugar levels. 

We have all been berated — quite rightly — about the adverse effects of too much sugar in our diets. It is therefore all too easy to be lured into the world of caloriefree cola, slimline tonics and other chemically sweetened foods and products, trusting that these are better for us.

But on the basis of this emerging evidence, the best course, it seems to me, is to try to avoid foods and drinks that contain artificial sweeteners, if you can. 

In related news….

Could £400 glasses with subtitles help if you’re hard of hearing? ADRIAN MONTI asks the experts for their views on a selection of products

When pain and bloating are a sign there’s too much fungus in your gut: DR MEGAN ROSSI reveals the fungi on our bodies have a significant impact

Why a gout pill could cut high blood pressure and boost your sex life: How food like red meat and beer can push up uric acid levels 

Source: Read Full Article